Laboratory analyses of blood and other medical measurements, which help health practitioners make diagnoses and detect toxic effects of medication, can also help people with HIV track their health. Larry Lyle, DO, is an osteopathic primary-care physician with a large HIV practice at the Apogee Medical Group in San Diego, California. He offers his patients an integrated approach -- the latest drug breakthroughs plus the nutritional and hormonal therapies that protect the body, improve drug effectiveness and prevent drug side effects. Lyle analyzes the latest lab results of POZ founder Sean O. Strub.
Sean's latest lab results are just what we'd hope for in several important ways -- a reflection of his overall continued good health. Both his CD4 and CD8 counts continue to rise (now at 201 and 1,006, respectively) and his viral load remains stably undetectable. However, a number of his values in both the chem screen and the complete blood count are abnormal (listed as outside the established reference range). Many PWAs, including Sean, follow their lab work closely. They often become concerned when they see several abnormal values, including those that might as a general rule indicate a brewing infection or body damage of some sort. Thus, it is important to consider what these abnormal values do -- and do not -- mean.
Each of these lab values has to be interpreted in the context of Sean's past and current medical problems and medications. Sean's daily drug list is lengthy, including the antiretrovirals d4T, Crixivan (indinavir) and delavirdine (Rescriptor), as well as the prophylactics Bactrim (TMP-SMX, for PCP), azithromycin (Zithromax, for MAC) and acyclovir (Zovirax, for herpes), the anabolic steroid oxandrolone (Oxandrin, for prevention of wasting) and the antidepressant sertraline (Zoloft). When needed, he also takes zolpidern (Ambien, for sleep), lorazepam (Ativan, for anxiety) and dronabinol (Marinol, for appetite stimulation). Previous medications have included the antiretrovirals AZT, ddI, 3TC and ritonavir (Norvir), as well as the chemotherapy agent DaunoXome, all of which can have lasting effects on the body and thus on laboratory values.
Sean's medical history is less complex but does include several infections (bacterial pneumonias, fungal skin infections and probable MAC infection) and, for the last three years, Kaposi's sarcoma (KS). In addition, it must always be remembered that although HIV is not currently reproducing at high levels in his blood, the previously high levels of virus have likely caused internal damage. When we look at lab values, all of these factors must be kept in mind. This drug- and medical-history context can help us determine which abnormal values may truly be significant and require further testing, and which are easily explained and don't need to be pursued.
For example, one lab value that might require a closer look is Sean's elevated amylase. Amylase is a digestive enzyme used in the breakdown of starches; it's produced mostly in the pancreas and the salivary glands. Because his amylase has been elevated since being on ddI, known to sometimes cause pancreatic inflammation (pancreatitis, a potentially life-threatening condition), it has been presumed that this drug history explains the abnormality.
However, it's important to remember that KS -- one of Sean's long-term problems -- can invade salivary tissue and cause a steady release of amylase that results in an elevated value. HIV salivary gland disease, a relatively rare problem caused by an infiltration of the salivary glands with CD8 cells, can also produce elevated amylase levels. Thus, it might be wise to run a more specific test of pancreatic damage, a lipase level. If elevated, then the pancreas is probably damaged. If normal, a fractionated amylase could then help pin down specifically where the amylase is coming from.
That answer might be of benefit in Sean's medical management. If the source of the amylase turns out to be the pancreas, then we could accept the likelihood that either his past use of ddI or his present use of Crixivan and d4T, both potential sources of continued pancreatic irritation, are the cause. In that case, Sean might want to take optimal levels of antioxidants such as selenium, vitamin E, vitamin C, n-acetyl-cysteine (NAC) and others. A number of German studies have shown improved pancreatic health and greatly decreased death rates from pancreatitis in those given such antioxidants.
If it turns out that the amylase is not coming from the pancreas, the possibility of a salivary gland problem could be pursued and, if identified, properly treated. This finding would also give Sean certain medical options that a presumption of pancreatic problems denies him. For example, he would have the additional antiretroviral options of restarting ddI or taking ddC (both precluded if pancreatitis is present), and he would not have to worry as much about taking other potentially pancreas-toxic medications (which include a number of drugs used to treat various opportunistic infections). For all these reasons, fine-tuning our understanding of this particular lab result may be useful.
By contrast, other abnormal lab values may not require additional tests or indicate changes in therapy, given Sean's history. For example, his indirect bilirubin first became elevated after starting Crixivan, known to cause such increases. (Although the indirect bilirubin is not shown on this chem screen, it is calculated by subtracting the total bilirubin from the direct bilirubin.) This increase is considered relatively harmless, often disappearing over time, and does not usually require discontinuing the drug. But to feel confident that Crixivan is the cause, one must always run both total and direct bilirubin values and then calculate the indirect bilirubin. If the total and direct are elevated but the indirect is not, the more likely cause would be liver or gallbladder problems, which would then indicate further tests to clarify the cause and suggest treatment options. Some patients have been falsely reassured that Crixivan is the cause of an elevation when only a total bilirubin was run. You must do the breakdown to know.
Sean has also persistently had a low red blood count (rbc) and elevated mean corpuscular volume (mcv) and mean corpuscular hemoglobin (mch), which signal anemia and red-blood-cell maturing problems. In an HIV negative person, those problems are often caused by low vitamin B-12 and/or folate (folic acid) levels. In Sean and other PWAs, the cause could be vitamin deficiencies (although such deficiencies can definitely be present without any cell changes) and/or bone-marrow suppressive drugs -- in Sean's case, his past use of AZT and continued use of d4T -- or just the body's struggle against HIV.
No accurate test is available for determining B-12 or folate status in PWAs, so there's no simple way to confirm or exclude a deficiency problem. However, the frequent deficiency of both these nutrients in PWAs makes supplementation more or less routine. Many of my patients have reported improved energy and memory when B-12 and folic acid are taken (and decreased peripheral neuropathy when biotin, inositol, choline and B-complex are added). Plus, a Johns Hopkins study suggests much-speedier disease progression in those with B-12 deficiency, so I'd want Sean to supplement in any case. Due to his antiretroviral intake, his blood-cell abnormalities are likely to continue even with supplementation, but since he needs these drugs, there's currently no other way to normalize his values.
Sean's elevated sedimentation rate can probably be ignored. This value is generally considered a nonspecific indicator of infection, inflammation or a wide variety of diseases or cancers. In HIV negative people, it's considered a general warning that something's amiss and that further tests may be needed. Many of my patients are initially concerned, but this value is commonly elevated in PWAs due to HIV infection itself and is usually not cause for alarm.
By always looking at lab values in the context of past and present medical and drug history, Sean and others can better understand what these values mean, and when further attention is needed.